Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 20, 2021, 5:35 PM CDT for Cloud County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:35 PM CDT (22:35 UTC)
- Expired
- Aug 20, 2021, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 55
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
504
WWUS83 KTOP 202235
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
535 PM CDT Fri Aug 20 2021
KSZ008-020-202300-
Republic-Cloud-
535 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central
Republic and northwestern Cloud Counties through 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Concordia, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3978 9767 3966 9749 3951 9770 3959 9785
TIME...MOT...LOC 2234Z 231DEG 22KT 3960 9775
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
BDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:18 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 20, 3:18 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri Aug 20 2021 .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 313 PM CDT Fri Aug 20 2021 For the 18Z TAF period, expect some MVFR CIGS for KTOP/KFOE this afternoon. A front is expected to work through terminals this evening, which will shift winds from the south/southeast to the north/northwest, and will bring a line of storms through the area. Storms are expected at KMHK between 00Z and 02Z, and at KTOP/KFOE around 02Z to 04Z. Rain should exit to the east overnight with dry conditions expected Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && DISCUSSION...Teefey/Griesener AVIATION...Teefey
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 509 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 509 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. Storms developing across north central Kansas now will move to the east this evening and are expected to eventually form into lines and clusters. There is an outside chance for a tornado and large hail initially. But as storms develop into the clusters, damaging winds and locally heavy rain are the main concern. Storms are forecast to weaken towards the midnight hour and eventually exit east central Kansas between 1 and 3 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Aug 20, 5:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
506 PM CDT Fri Aug 20 2021
KSZ034-202230-
Ottawa-
506 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of western Ottawa
County through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3925 9793 3928 9787 3931 9771 3931 9770
3908 9757 3900 9793
TIME...MOT...LOC 2206Z 242DEG 30KT 3913 9794
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TeefeyLocal storm report, Aug 20, 5:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 4 ENE ADA 39.17N 97.82W
08/20/2021 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&Special weather statement, Aug 20, 5:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
535 PM CDT Fri Aug 20 2021
KSZ008-020-202300-
Republic-Cloud-
535 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central
Republic and northwestern Cloud Counties through 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Concordia, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3978 9767 3966 9749 3951 9770 3959 9785
TIME...MOT...LOC 2234Z 231DEG 22KT 3960 9775
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:09 AM CDT | Special Weather Statement | TOP | Cloud | 36 min |
| Aug 20, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Aug 20, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 21 min |
| Aug 20, 4:47 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Aug 20, 5:03 AM CDT | Special Weather Statement | TOP | Clay | 42 min |
| Aug 20, 5:13 AM CDT | Special Weather Statement | TOP | Washington | 47 min |
| Aug 20, 5:45 AM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Aug 20, 5:55 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Aug 20, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| Aug 20, 5:06 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| Aug 20, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Aug 20, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 20, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 50 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 34 min |
| Aug 20, 6:00 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Aug 20, 6:22 PM CDT | Special Weather Statement | TOP | Clay, Washington | 38 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 35 min |
| Aug 20, 6:42 PM CDT | Special Weather Statement | TOP | Dickinson | 18 min |
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| Aug 20, 6:48 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Aug 20, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 32 min |
| Aug 20, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Pottawatomie, Riley | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.